Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 298, NWS Sioux Falls, SD

August 3, 20054 counties in Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 3, 2005, 8:22 PM CDT for 4 counties in Minnesota. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2005, 8:22 PM CDT (01:22 UTC)
Expired
Aug 3, 2005, 9:00 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 70 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 8:25 PM CDTHAIL 0.884 Ne Hardwick, MN60 MPH WINDS.
Aug 3, 8:45 PM CDTTSTM WND GST 603 S Edgerton, MNTREE BRANCHES DOWN
Aug 3, 8:46 PM CDTTSTM WND GST 603 Sw Iona, MN
Aug 3, 8:50 PM CDTHAIL 0.758 Ne Lismore, MN
Aug 3, 9:00 PM CDTTSTM WND DMGAvoca, MNESTIMATED WINDS FROM 60 TO 80 MPH FLATTENED CORN FIELDS AND DOWNED SEVERAL TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 7:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 040123
SVRFSD
MNC101-105-117-133-040200-
/O.NEW.KFSD.SV.W.0298.050804T0122Z-050804T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
822 PM CDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MURRAY COUNTY IN SOUTHWEST MINNESOTA
  NORTHERN NOBLES COUNTY IN SOUTHWEST MINNESOTA
  EASTERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA
  NORTHERN ROCK COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 900 PM CDT

* AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN 
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED IN A LINE FROM NEAR 
  PIPESTONE MINNESOTA TO HARDWICK...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHANDLER AROUND 835 PM CDT

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.


LAT...LON 4394 9620 4376 9618 4377 9561 4399 9563

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 040147
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 PM CDT WED AUG 3 2005

MNC101-105-117-133-040200-
/O.CON.KFSD.SV.W.0298.000000T0000Z-050804T0200Z/
PIPESTONE MN-MURRAY MN-ROCK MN-NOBLES MN-
846 PM CDT WED AUG 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM CDT FOR 
NORTHERN NOBLES...NORTHERN ROCK...MURRAY AND EASTERN PIPESTONE 
COUNTIES...

AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR IONA...OR ABOUT NEAR
SLAYTON...MOVING EAST AT 40 MPH.

A SPOTTER REPORTED WINDS IN EXCESS OF 60 MPH AT 846 PM...3 MILES 
SOUTHWEST OF IONA. THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE 
A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4394 9620 4376 9618 4377 9561 4399 9563

$$

MJF
000 
WWUS53 KFSD 040156
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT WED AUG 3 2005

MNC105-117-133-040205-
/O.CAN.KFSD.SV.W.0298.000000T0000Z-050804T0200Z/
PIPESTONE MN-ROCK MN-NOBLES MN-
855 PM CDT WED AUG 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NOBLES...NORTHERN 
ROCK AND EASTERN PIPESTONE COUNTIES IS CANCELLED...

THE STORM HAS MOVED OUT OF THESE AREAS.

LAT...LON 4404 9602 4389 9603 4389 9549 4417 9551

$$

MNC101-040200-
/O.CON.KFSD.SV.W.0298.000000T0000Z-050804T0200Z/
MURRAY MN-
855 PM CDT WED AUG 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM CDT FOR
MURRAY COUNTY...

AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES EAST OF IONA...OR
ABOUT NEAR SLAYTON...MOVING EAST AT 40 MPH.

THE FIRE DEPARTMENT REPORTED 60 MPH WINDS IN SLAYTON AT 854 PM. THIS 
STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING AND 
STAY AWAY FROM WINDOWS.

LAT...LON 4404 9602 4389 9603 4389 9549 4417 9551

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:50 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 3, 2:50 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT WED AUG 3 2005

.DISCUSSION...
MAIN FCST PBLM WL BE WHEN TRW WL DEVELOP ACRS CWA TONIGHT.
ATTM...MID LEVEL CAP IN PLACE WHILE CDFNT IS MOVG THRU SRN CWA. CAP
IS NOT EXPECTED TO BREAK UNTIL THIS EVE WITH APPROACH OF S/W. CAP
SHUD BREAK FIRST ACRS WRN CWA AND COOLING WL SPREAD E DURING NITE.
TRW OVR WRN SD ASSOCD WITH THIS S/W SHUD CONT TO DEVELOP AS IT MOVES
EWD. NEXT QUESTION WL BE SVR WX THREAT. SINCE COOLER AIR ALOFT LAGS
WELL BEHIND FNT...AND LOW LEVELS BECOME MORE STABLE WITH INFLUX OF
COOLER AIR IN THE LOW LEVELS WITH TIME...THREAT OF SVR WX MAY BE
SOMEWHAT LIMITED. CUD SEE SVR STORMS OVR WRN CWA THIS EVE...BUT AS
NIGHT PROGRESSES MAY JUST TURN INTO RAIN EVENT...AS GUSTY WINDS
ASSOCD WITH STORMS MAY HAVE A HARD TIME REACHING SFC. STILL WITH
COLDER AIR ALOFT CUD SEE DECENT HAIL WITH SOME OF THE STORMS AS
SHEAR STILL FAIRLY GOOD.

LINGERING PRECIP OVR SERN CWA THU MORN...BUT CWA SHUD CLEAR OUT
NICELY WITH COOLER TEMPS AND DRIER AIR EXPECTED. SHUD REAMIN MILD ON
FRI WITH DRY AIR IN PLACE AND PLENTY OF SUNSHINE. WL WARM UP AGAIN
THIS WEEKEND AS RIDGE ALOFT BUILDS OVR NRN ROCKIES...BUT WL NOT BE
AS HUMID AS IT HAS BEEN. HUMIDITY SHUD RETURN NICELY BY MON AS RIDGE
AXIS SHIFTS EWD INTO PLAINS ALLOWING BEETER LLM TO RETURN. WL ALSO
BE HOT AGAIN MON INTO WED...WITH CDFNT MOVING THRU WED. WL KEEP DRY
FRI THRU TUES...WITH A CHC OF TRW ON WED.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 3, 10:54 AM CDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 AM CDT WED AUG 03 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1054 AM CDT WED AUG 03 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN AREAS SOUTH AND
EAST OF A LINE FROM TYNDALL TO SIOUX FALLS TO JACKSON MN LATE
AFTERNOON INTO THIS EVENING. THE MAIN THREAT FOR SEVERE WEATHER
WILL BE WIND GUST OF 60 MPH AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE WEST OF INTERSTATE 29 AFTER 4
PM.
SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS PORTIONS OF NORTHWEST
IOWA AFTER 6 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 3, 7:19 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
719 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             9 SE IROQUOIS           44.27N 97.72W
08/03/2005  0.75 INCH        KINGSBURY          SD   TRAINED SPOTTER

&&

CJ
Local storm report, Aug 3, 7:26 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
726 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             1 E SALEM               43.72N 97.37W
08/03/2005  0.88 INCH        MCCOOK             SD   LAW ENFORCEMENT

&&

CJ
Local storm report, Aug 3, 7:39 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
739 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             WENTWORTH               44.00N 96.96W
08/03/2005  0.75 INCH        LAKE               SD   PUBLIC

&&

CJ
Local storm report, Aug 3, 7:59 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
759 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             4 SSW TRENT             43.85N 96.69W
08/03/2005  0.88 INCH        MOODY              SD   TRAINED SPOTTER

&&

CJ
Local storm report, Aug 3, 8:03 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
803 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             SSW TRENT               43.91N 96.66W
08/03/2005  0.88 INCH        MOODY              SD   TRAINED SPOTTER

&&

CJ
Local storm report, Aug 3, 8:08 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             ALEXANDRIA              43.65N 97.78W
08/03/2005  1.75 INCH        HANSON             SD   TRAINED SPOTTER

            WINDOWS BROKEN BY HAIL.

&&

CJ

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:39 PM CDTSevere Thunderstorm WarningFSDLyon24 min
Aug 3, 9:01 PM CDTSevere Thunderstorm WarningFSDCottonwood, Murray59 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.